MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY SYNERGY II EVEROLIMUS-ELUTING PLATINUM CHROMIUM CORONARY STENT SYSTEM; BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM

BOSTON SCIENTIFIC - GALWAY SYNERGY II EVEROLIMUS-ELUTING PLATINUM CHROMIUM CORONARY STENT SYSTEM; BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM
Model Number H7493926038220
Medical Device Problem Codes Material Rupture (1546); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is a combination product.(b)(4).
 
Event or Problem Description
It was reported that balloon rupture and partial deployment of stent occurred.The target lesion was located in the left anterior descending (lad) artery.A 2.25 x 38 synergy ii everolimus-eluting platinum chromium coronary stent system was advanced to treat the lesion.When the stent was attempted to be deployed at about 3-4 atmospheres, the stent delivery balloon ruptured partially deploying the stent.The stent, delivery balloon, and guidewire were removed intact as the partially inflated delivery balloon held the stent.The target lesion was re-wired and a new 2.25 x 38 synergy stent was deployed and the procedure was completed.No patient complications were reported.
 
Additional Manufacturer Narrative
Device evaluated by mfr: a synergy ii us mr 2.25 x 38mm was returned for analysis.The proximal end of the device containing the manifold was not returned therefore a manufacturing review specific to this device could not be performed.An examination of the stent revealed severe stent damage.The distal end of the stent was moved over the proximal balloon cone.Struts 1-13 from the distal end of the stent had not received any significant positive pressure or damage.There was evidence of expansion of the central struts.The proximal section of the stent was damaged and stretched in a proximal direction extending over the proximal marker band.There was a dried medium resembling human tissue evident between the damaged struts.The manufacturing data was reviewed and it confirmed that all devices shipped from this batch were within specification with no stent securement issues.There was evidence of a medium resembling blood in the balloon body and extrusion.The device was soaked for 24 hours in a water bath at 37 degrees celsius to soften the hardened medium in the extrusion and balloon body.The extrusion was cut using a blade 60mm from the break to attempt inflation of device.A flushing needle was inserted between the inner and the outer shaft polymer extrusion at the location cut by the analyst.A clamp was applied over the flushing needle.An attempt was made to inflate the balloon using this apparatus.It was not possible to inflate the balloon as there was a pinhole identified on the proximal side of the proximal marker band.The device was broken at the port weld site approximately 285mm proximal to the distal tip of the device as it was cut intentionally at the hospital.The proximal end of the device containing the manifold was not returned.There was stretching of the inner shaft polymer extrusion at approximately 220mm, 43mm and 29mm from the port weld break.The port weld was stretched for a length of 9mm.The extrusion was cut using a blade 60mm from the break to attempt inflation of device.Due to the stretching of the inner shaft polymer extrusion at approximately 220mm from the port weld break it was not possible to advance the distal end of the device over a 0.014'' guidewire.There were no issues inserting a 0.014'' guidewire through the damaged section of the port weld to the location cut by the analyst.The tip was visually examined and no issues were found.No other issues were identified during the product analysis.The manufacturing batch record review confirmed that the device met all material, assembly and performance specifications.The most probable root cause is operational context as device performance was limited due to anatomical procedural factors.(b)(4).
 
Event or Problem Description
It was further reported that the target lesion was 80% stenosed and was located in the non-tortuous and mildly calcified proximal left anterior descending (lad) artery.There was no resistance encountered during advancement and the stent was damaged upon removal.The proximal end of the delivery catheter was cut intentionally.

Brand Name
SYNERGY II EVEROLIMUS-ELUTING PLATINUM CHROMIUM CORONARY STENT SYSTEM
Common Device Name
BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key6705926
Report Number2134265-2017-06738
Device Sequence Number1115575
Product Code NIQ
UDI-Device Identifier08714729840381
UDI-Public(01)08714729840381(17)20171027(10)0019920370
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P150003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/27/2017
Device Model NumberH7493926038220
Device Catalogue Number39260-3822
Device Lot Number0019920370
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2017
Initial Date Received by Manufacturer 06/19/2017
Supplement Date Received by Manufacturer07/21/2017
Initial Report FDA Received Date07/12/2017
Supplement Report FDA Received Date08/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;